Texas, 2012

Wildfire in Texas, March 27 to 28, 2012

March 27 to 28, 2012 · NWS CRP · 1 event in 1 county or zone

A large wildfire developed over the northern portion of the Padre Island National Seashore. It grew to over 2500 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A large wildfire developed over the northern portion of the Padre Island National Seashore. It grew to over 2500 acres. The fire lasted until late in the evening on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 27, 5:16 PM CST, 44 minutes earlier.

Area forecast discussion, Mar 27, 5:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
616 PM CDT TUE MAR 27 2012

.DISCUSSION...SEE AVIATION SECTION BELOW.

&&

.AVIATION...VFR CONDITIONS WILL PERSIST THROUGH THE EVENING BEFORE
MVFR CIGS DVLP OVERNIGHT. VCT MAY EXPERIENCE SOME LIGHT FOG
LOWERING THE VSBY TO MVFR LEVELS TOWARD WED MORNING. DUE TO CLOUDS
AND WINDS 5-15KT OVERNIGHT...FOG IS NOT EXPECTED TO BECOME DENSE
NOR WIDESPREAD. VFR CONDITIONS ARE EXPECTED BY MID WED MORNING. WINDS
WILL STRENGTHEN OUT OF THE S AND SE THROUGH WED AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT TUE MAR 27 2012/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...WEAK SHOWERS
ACROSS THE BRUSH COUNTRY NEAR THE THETA-E RIDGE AXIS WILL WEAKEN
AND DISSIPATE EARLY THIS EVENING WITH LOSS OF HEATING. CONVECTION
FIRING ALONG THE SIERRA MADRE THIS AFTERNOON WILL MOVE TOWARDS THE
U.S. THIS EVENING. CONVECTION MAY APPROACH FAR NORTHWEST WEBB AND
WESTERN LA SALLE COUNTIES...BUT STEERING CURRENTS ARE MORE
FAVORABLE FOR THE CONVECTION TO REMAIN JUST NORTHWEST OF THE CWA
ACROSS THE EDWARDS PLATEAU...AS WELL AS CLOSER TO WEAKNESS ALOFT.
TOMORROW MODELS SHOWING NEGATIVE LOW LEVEL THETA-E ADVECTION
OCCURRING ACROSS THE COASTAL BEND AND VICTORIA CROSSROADS...WITH
THE BETTER MOISTURE AXIS POOLED OVER THE WESTERN BUSH COUNTRY AND
RIO GRANDE PLAINS. THEREFORE ANY ISOLATED SHOWERS DURING THE DAY
ON WEDNESDAY SHOULD BE LOCATED FURTHER WEST THAN TODAY. SHORTWAVE
COMING OUT OF MEXICO LATE WEDNESDAY AFTERNOON AND EVENING SHOULD
ALLOW FOR MORE ACTIVE CONVECTION ALONG AND EAST OF THE SIERRA
MADRE LATE IN THE AFTERNOON. STEERING CURRENTS ARE MORE FAVORABLE
WEDNESDAY EVENING FOR CONVECTION TO MOVE INTO WEBB AND LA SALLE
COUNTIES. LOWS GENERALLY IN THE MID 60S TO LOWER 70S WITH HIGHS
IN THE MID TO UPPER 80S INLAND...UPPER 70S TO LOWER 80S COAST.

LONG TERM (THURSDAY THROUGH TUESDAY)...THE EXTENDED BEGINS WITH
SHOWERS AND THUNDERSTORMS OVER THE CWA...WITH BETTER EMPHASIS OVER
THE WESTERN HALF EARLY THURSDAY...BEFORE EXPANDING FURTHER EAST BY
LATE THURSDAY NIGHT/FRIDAY. PWAT VALUES OF 1.5 INCHES ARE EXPECTED
TO BE IN PLACE AS A H5 TROUGH DIGS SOUTH INTO TEXAS. POSITIVE VORT
MAX TO ENTER OVER THE AREA...IN ADDITION TO DIVERGENCE ALOFT AND
IMPRESSIVE LAPSE RATES IN THE MIDLEVELS...WILL ADD TO THE
THUNDERSTORM ACTIVITY...LEADING TO THE POSSIBILITY OF SOME OF THE
STORMS BECOMING STRONG. OVERALL STORM MOTION COULD LEAD TO SOME
AREAS...PARTICULARLY OVER THE BRUSH COUNTRY...TO RECEIVE BOUNTIFUL
RAIN WITH RAINFALL AMOUNTS AVERAGING BETWEEN 1/2 TO 1 INCH.
DISCREPANCIES IN THE MODELS BEGIN OVER THE WEEKEND...AS THE GFS
CONTINUES TO HAVE LINGERING MOISTURE OVER THE AREA WHILE THE ECMWF
BUILDS A RIDGE. THERE IS ALSO MORE DISAGREEMENT IN THE TIMING OF THE
NEXT SYSTEM TO APPROACH THE AREA. A COLD FRONT IS BEING BROUGHT DOWN
THROUGH THE AREA MONDAY/TUESDAY WITH THE GFS BRINGING IN THE FRONT
ABOUT 12 HOURS EARLIER THAN THE ECMWF. THE GFS HAS ACTUALLY SLOWED
DOWN THE TIMING OF THE FRONT WITH THE 12Z RUN. AS FOR NOW...KEPT
A TREND WITH THE SLOWER EUROPEAN WHICH HAS NOT CHANGED MUCH FROM THE
PAST RUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    68  83  67  80  67  /  10  10  10  30  30
VICTORIA          63  83  63  80  64  /  10  10  10  20  30
LAREDO            72  90  70  86  68  /  10  10  20  40  40
ALICE             68  85  66  82  67  /  10  10  10  40  40
ROCKPORT          69  80  68  77  67  /  10  10  10  20  30
COTULLA           67  86  66  83  65  /  10  10  20  40  50
KINGSVILLE        68  84  67  80  67  /  10  10  10  30  40
NAVY CORPUS       69  81  68  77  68  /  10  10  10  20  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
TE/81...AVIATION
Hazardous weather outlook, Mar 27, 4:51 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
551 AM CDT TUE MAR 27 2012

GMZ230-235-250-255-270-275-TXZ229>234-239>247-281100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
551 AM CDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE WESTERN
BRUSH COUNTRY WEDNESDAY...THEN A CHANCE OF THUNDERSTORMS ACROSS THE
REMAINDER OF SOUTH TEXAS THURSDAY AND FRIDAY. CLOUD TO GROUND
LIGHTNING STRIKES CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kleberg

When
March 27, 6:00 PM CST to March 28, 11:00 PM CST
Where
Kleberg forecast zone
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

A large wildfire developed over the northern portion of the Padre Island National Seashore covering over 2500 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371045.